Alert archive / Indiana / Tornado Warnings in 2008

Tornado Warning 8, NWS Wilmington, OH

May 31, 2008Fayette County, Union County, Indiana

NWS Wilmington, OH issued this tornado warning at May 31, 2008, 1:03 AM EDT for Fayette County, Union County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 1:03 AM EDT (05:03 UTC)
Expired
May 31, 2008, 1:45 AM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Fayette County, IN, Union County, IN

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:05 AM EDTTSTM WND DMGLiberty, INSEVERAL TREES DOWN AROUND THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:58 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 310504
TORILN
INC041-161-310545-
/O.NEW.KILN.TO.W.0008.080531T0503Z-080531T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
103 AM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN FAYETTE COUNTY IN EAST CENTRAL INDIANA...
  UNION COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 145 AM EDT.

* AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM THAT WAS LIKELY PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR LIBERTY...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIBERTY...
  WEST COLLEGE CORNER...

IN ADDITION...DUNLAPSVILLE...CLIFTON...WHITEWATER STATE PARK...
BILLINGSVILLE...SALEM...WITTS STATION...KITCHEL AND COTTAGE GROVE ARE
NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU
WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A
SAFE PLACE.

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EDT SATURDAY MORNING
FOR SOUTHWESTERN OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 400 AM EDT SATURDAY MORNING FOR SOUTHEASTERN INDIANA.

LAT...LON 3972 8514 3971 8504 3972 8503 3973 8484
      3973 8482 3970 8482 3969 8482 3952 8482
      3952 8515
TIME...MOT...LOC 0503Z 278DEG 51KT 3961 8503

$$
2 follow-up statements
000 
WWUS51 KILN 310510
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
109 AM EDT SAT MAY 31 2008

INC161-310545-
/O.CON.KILN.TO.W.0008.000000T0000Z-080531T0545Z/
UNION IN-
109 AM EDT SAT MAY 31 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR UNION
COUNTY IN EAST CENTRAL INDIANA...

AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM THAT WAS LIKELY PRODUCING A TORNADO.
THIS DANGEROUS STORM WAS LOCATED NEAR LIBERTY...MOVING EAST AT
45 MPH.

LOCATIONS IMPACTED INCLUDE...
WEST COLLEGE CORNER.

IN ADDITION...SALEM...WITTS STATION...KITCHEL...COTTAGE GROVE...
GOODWINS CORNER AND CHARLOTTESVILLE ARE NEAR THE PATH OF THIS STORM.

NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU
WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A
SAFE PLACE.

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3972 8503 3971 8504 3972 8503 3973 8482
      3952 8482 3952 8505
TIME...MOT...LOC 0509Z 278DEG 51KT 3960 8492

$$
000 
WWUS51 KILN 310522
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
121 AM EDT SAT MAY 31 2008

INC161-310531-
/O.CAN.KILN.TO.W.0008.000000T0000Z-080531T0545Z/
UNION IN-
121 AM EDT SAT MAY 31 2008

...THE TORNADO WARNING FOR UNION COUNTY IN EAST CENTRAL INDIANA HAS
BEEN CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.

GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN WILL STILL BE POSSIBLE
WITH THIS STORM.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3972 8503 3971 8504 3972 8503 3973 8482
      3952 8482 3952 8505
TIME...MOT...LOC 0521Z 278DEG 51KT 3958 8470

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 30, 10:08 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 30, 10:08 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1008 PM EDT FRI MAY 30 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE NORTHERN GREAT LAKES PULLING A
COLD FRONT THROUGH THE REGION LATE TONIGHT INTO SATURDAY. A
SECONDARY FRONT WILL SWING THROUGH ON SUNDAY. HIGH PRESSURE WILL
BUILD BACK IN SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION OVER INDIANA IS BEGINNING TO AFFECT THE NW PORTION OF THE
FA. CONVECTION HAS BEEN WEAKENING AS IT MOVES INTO MID LEVEL CAP.
STILL FEEL THERE COULD BE SOME ISOLATED SVR WX. BACKED OFF THE
SVR WORDING TO THE NW PART OF THE FA.

FOR THE REST OF THE FCST...GRADUALLY INCREASED THE POPS AS THE
NIGHT PROGRESSES. KEPT THE HIGHEST POPS...CATEGORICAL...IN THE
N...TAPERING DOWN TO CHC IN THE S.

KEPT MIN TEMPS AS IS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
APPEARS THAT THE FRONT WILL BE BISECTING THE FA...RUNNING NR
I-71...AT BEGINNING OF SATURDAY. WENT WITH THE HIGHEST POPS IN THE
S AND E EARLY IN THE MORNING...WITH A DRYING TREND IN THE W DURING
THE AFTN AS FNT PUSHES E ALLOWING DRIER AIR TO WORK IN. LINGERED CHC
POPS IN THE E WITH SFC TROF SWING DOWN THRU NRN OH INTO CENTRAL OH.
CONTINUED THE TREND OF GOING COOLER THAN GUIDANCE FOR SAT HIGHS.

WEAK HIGH PRESSURE BUILDS IN SAT NGT. IN NW FLOW ALOFT...S/W DROPS
SE THRU THE GREAT LAKES SUNDAY AFTN. SECONDARY SFC FRONT TO DROP
SOUTH THRU THE FA AND HAVE ACCOUNTED FOR THIS WITH CHC POPS ACRS
THE FA. MAV LOWS SAT NGT LOOK REASONABLE...BUT WENT WITH COOLER
MET HIGHS ON SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
EXTENDED FORECAST TODAY IS AN EXTENSION OF YESTERDAYS WITH THE
CONSENSUS THAT THE MODELS ARE IN POOR AGREEMENT AND HPC GUIDANCE IS
THE COMMON GROUND TO START FROM.

MEAN H5 FLOW WILL START OUT FROM THE NW UNTIL A LOW OVER THE
MIDWEST/UPPER MIDWEST...DEPENDING ON THE MODEL CHOICE...TRACKS
NORTHEAST. AT THE SFC...A WARM FRONT WILL CROSS THE OHIO VALLEY
WEDNESDAY BUT THE TIME FRAME FOR THIS OCCURRING IS ENTIRELY TOO
LENGTHY PER HPC GRAPHICS TO BE AN ACCURATE DEPICTION OF AN ACTUAL WX
PATTERN. BELIEVE THAT THE WARM FRONT WILL DEVELOP ON TUES AND LIFT
NWD ON WED. HPCS GRAPHIC SFC FEATURE AT 12Z THURS SHOWS WMFNT
FURTHER SW FROM PREVIOUS 24 HRS WHICH SHOULD BE UNLIKELY.

REGARDLESS OF THIS...HAD TO GO COOLER ON WED THAN ON TUES WITH CWA
BEING ON THE COLD SIDE OF WMFNT. COULD NOT ACTUALLY INCREASE TEMPS
ON WED FROM TUES HIGHS WITH THE INCREASED POPS AND CLOUD COVER. THIS
WAS THE ONLY LARGER DISCREPANCY I HAD WITH SURROUNDING FCST
OFFICES/HPC DURING THIS TIME...SUBSEQUENTLY THE ONLY SPOT WHERE I
HAD CONFIDENCE ENOUGH IN A METEOROLOGICAL PATTERN TO TRY AND IMPROVE
ON. THOUGHT THAT LOWER 80S WERE TOO WARM AND DEWPOINTS IN THE LOWER
60S WERE TOO MOIST IN THE EXTENDED PERIOD...JUST FROM THE PATTERN
OVER OHVLY THE PAST FEW WEEKS. DID NOT SEE TREMENDOUS SIGNS OF
STRONG RIDGING AND OPEN GULF FOR THESE TEMPS/DEWPOINTS TO BE
REALIZED/EXPECTED. WOULD HEDGE DRIER AND COOLER IN THE EXTENDED IF
IN ANY DIRECTION...BUT DO NOT HAVE THE CONFIDENCE TO DIVERGE FROM
COMMON GROUND.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
STORMS HAVE DEVELOPED TO THE WEST....AND THEY SAG ACROSS THE
TERMINALS 05Z-08Z...THEN PERSISTING THROUGH 10Z-12Z. TIMING WILL BE
HONED...AS THE EASTWARD PROGRESSION SEEMS TO BE SLOWING SOMEWHAT.
WILL KEEP VCTS THROUGH THIS PERIOD...AMENDING AS IT BECOMES MORE
IMMINENT AND TIMEABLE. MVFR CIGS/VIS ARE LIKELY WITH THE STORMS.

THE STORMS WILL MOVE EAST OF THE TERMINALS BY 14Z. WINDS WILL VEER
TO WEST SOUTHWEST LATE IN THE TAF PERIOD WITH GUSTS UP TO 25 KT
POSSIBLE.

OUTLOOK...GUSTY WINDS ARE POSSIBLE THROUGH SATURDAY AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND AGAIN TUESDAY
NIGHT INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, May 30, 11:12 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT FRI MAY 30 2008

INZ050-058-059-066-073-074-010315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-
1112 PM EDT FRI MAY 30 2008

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 4 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
SOUTHEAST INDIANA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ075-080-KYZ089>100-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-010315-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1112 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT DROPS
INTO OHIO. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
LARGE HAIL AND HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 30, 11:37 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 PM EDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FUNNEL CLOUD     MILTON                  39.79N 85.16W
05/30/2008                   WAYNE              IN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY A TRAINED EMA DEPUTY ON STATE
            ROUTE 1 JUST NORTH OF THE FAYETTE-WAYNE COUNTY LINE.

&&

HATZOS
Local storm report, May 31, 12:53 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 AM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     1 E EATON               39.75N 84.62W
05/30/2008                   PREBLE             OH   TRAINED SPOTTER

            A TWO-STORY BARN WITH DIMENSIONS OF 100 FEET BY 100 FEET
            WAS BLOWN DOWN AND DESTROYED. A CAMPER WAS ALSO BLOWN
            INTO THE ROAD. THIS OCCURRED NEAR US ROUTE 35 AND WAYNE
            TRACE ROAD.

1226 AM     TSTM WND DMG     5 WSW BEAVERCREEK       39.69N 84.15W
05/31/2008                   MONTGOMERY         OH   PUBLIC

            LARGE BRANCHES DOWN.

1246 AM     TSTM WND DMG     BEAVERCREEK             39.73N 84.06W
05/31/2008                   GREENE             OH   NWS EMPLOYEE

            LARGE LIMBS DOWN.

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:10 PM EDTTornado WarningILNFayette, Union, Wayne35 min
May 31, 12:24 AM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne51 min
May 31, 12:55 AM EDTSevere Thunderstorm WarningILNDearborn, Franklin, Ripley50 min
May 31, 1:46 AM EDTSevere Thunderstorm WarningILNFranklin44 min

Nearby

Tornado Warnings in Indiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.